Preventing iatrogenic overdose: a review of in-emergency department opioid-related adverse drug events and medication errors
Department of Emergency Medicine, Division of Medical Toxicology
STUDY OBJECTIVE: We describe characteristics of patients with in-emergency department (ED) opioid-related adverse drug events, medication errors, and harm resulting from medication errors; identify patient-, provider-, and system-based factors associated with in-ED opioid-related medication errors and harm; and create a list of strategies to prevent future events.
METHODS: This retrospective study was conducted at 2 urban academic EDs. Potential iatrogenic opioid overdoses were identified by querying the ED electronic medical record for cases when naloxone was administered after an opioid was administered in the ED. Cases involving medication errors resulting in harm were reviewed qualitatively for common patient-, provider-, and systems-based factors that might have contributed to the event.
RESULTS: Of 73 ED patients with in-ED opioid-related adverse events that required reversal with naloxone, 43 had a medication error resulting in harm. Patient-, provider-, and systems-based factors that might have contributed to the events included chronic health conditions that could predispose an individual to an opioid-related adverse event, failure to adjust opioid dosing in the elderly and for hepatic or renal impairment, multiple doses and routes of administration of opioids, coadministration of opioids with other sedating medications, and systems-based problems with patient handoffs and pharmacy oversight.
CONCLUSION: We identified patient-, provider-, and systems-based factors related to opioid-related adverse drug events and medication errors among ED patients who had received naloxone. The results from our assessment can be used to inform educational and policy initiatives aimed to prevent in-ED opioid-related adverse drug events and medication errors.
DOI of Published Version
Ann Emerg Med. 2015 Apr;65(4):423-31. doi: 10.1016/j.annemergmed.2014.11.016. Epub 2014 Dec 18. Link to article on publisher's site
Annals of emergency medicine
Beaudoin, Francesca L.; Merchant, Roland C.; Janicki, Adam; McKaig, Donald M.; and Babu, Kavita, "Preventing iatrogenic overdose: a review of in-emergency department opioid-related adverse drug events and medication errors" (2015). Emergency Medicine Publications and Presentations. 142.